Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Nashville, TN

May 10, 2016Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 10, 2016, 4:02 PM CDT for Montgomery County, Stewart County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2016, 4:02 PM CDT (21:02 UTC)
Expired
May 10, 2016, 4:30 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 49 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS54 KOHX 102102
SVROHX
TNC125-161-102130-
/O.NEW.KOHX.SV.W.0038.160510T2102Z-160510T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
402 PM CDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STEWART COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 430 PM CDT

* AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIG ROCK...OR
  7 MILES NORTH OF DOVER...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DOVER...CLARKSVILLE AND BIG ROCK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 3666 8785 3663 8785 3664 8741 3647 8786
      3663 8798 3667 8791
TIME...MOT...LOC 2102Z 239DEG 27KT 3659 8784 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ROSE
2 follow-up statements
153 
WWUS54 KOHX 102115
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 PM CDT TUE MAY 10 2016

TNC125-161-102130-
/O.CON.KOHX.SV.W.0038.000000T0000Z-160510T2130Z/
STEWART TN-MONTGOMERY TN-
415 PM CDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN STEWART AND NORTHWESTERN MONTGOMERY COUNTIES...

AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BIG ROCK...OR 11
MILES NORTHEAST OF DOVER...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE AND BIG ROCK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 8777 3666 8788 3666 8785 3663 8785
      3664 8746 3663 8745
TIME...MOT...LOC 2114Z 240DEG 26KT 3662 8775 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ROSE
911 
WWUS54 KOHX 102123
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
423 PM CDT TUE MAY 10 2016

TNC125-161-102133-
/O.EXP.KOHX.SV.W.0038.000000T0000Z-160510T2130Z/
STEWART TN-MONTGOMERY TN-
423 PM CDT TUE MAY 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEWART AND
NORTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 430 PM CDT...
          
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3650 8777 3666 8788 3666 8785 3663 8785
      3664 8746 3663 8745
TIME...MOT...LOC 2121Z 239DEG 27KT 3662 8775 

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:35 PM CDT, 27 minutes earlier.

Area forecast discussion, May 10, 3:35 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT TUE MAY 10 2016

.DISCUSSION...

SHORTWAVE AXIS EXTENDING SOUTHWARD ACROSS WESTERN KY AT THIS TIME.
SOME CURVATURE AND SHEAR NOTED UPSTREAM WITH PVA WORKING INTO
NORTHWESTERN TN. LATEST MOSAIC DOES DEPICT SHOWER AND TSTM
DEVELOPMENT COMMENCING ACROSS THIS REGION OVER THE LAST HOUR OR TWO.
BY FAR...THE MOST CONSEQUENTIAL ACTIVITY IS UP ACROSS KY WHERE THE
12Z GFS ELUDED TOWARD AN ENHANCED AREA OF LIFT AND DEEPER MRH
LEVELS.

FOR MIDDLE TN...INSTABILITIES WILL BE ON THE INCREASE ALONG WITH
VERTICAL LIFT...PARTICULARLY OVER WESTERN TN INTO THIS EVENING.
STORM TRAJECTORY SHOULD BE ENE WITH THE STRONGEST STORMS MOVING
ACROSS ROUGHLY THE NORTHWESTERN AND NORTHERN THIRD OF OUR CWA.
MODELS DO INDICATED SOME TRAINING OF THE TSTM CELLS OVERNIGHT AND
RAINFALL AMOUNTS WILL AVERAGE AROUND 1 INCH ACROSS THE
NORTH...MAINLY WEST OF OUR PLATEAU. SPEED SHEAR IS NOT ALL THAT
GREAT WITH 30-35 KTS AT 850MB. LOOKS LIKE SCATTERED STRONG TO
BORDERLINE SEVERE STORMS...PRIMARILY NORTH OF I-40. FORCING WILL
BACK OFF A BIT AFTER 06Z SO WILL GO FROM LIKELY POPS PRIOR TO
MIDNIGHT...TO CHANCE AFTER MIDNIGHT.

MOVING FORWARD...WED AND WED NT...THE INSTABILITY WILL REMAIN IN
PLACE AND OUR UPPER FLOW WILL BECOME MORE ZONAL WITH PERHAPS A FEW
KINKS WITHIN THAT FLOW. OTW...NO REAL FORCING MECHANISM SO WILL
KEEP POPS AT AROUND 30 PERCENT OR SO.

FROPA STILL EXPECTED ON THURSDAY AND STRONG STORMS ARE POSSIBLE. THE
EVENT DOES NOT LOOK SEVERE AT THIS TIME. FORCING IS SOMEWHAT
DISORGANIZED AND SPEED SHEAR IS ON THE LOW SIDE. STILL
THOUGH...ENOUGH INSTABILITY COULD PRODUCE SOME STRONG ACTIVITY.

IN THE EXT FCST...LONGWAVE TROUGH OVER THE EASTERN U.S. WILL SEND A
SERIES OF COOLER SFC HIGHS SOUTHEASTWARD TOWARD OUR AREA. TEMPS WILL
RUN ABOUT 5 DEGREES BELOW NORMAL WITH NO PRECIP EXPECTED. A WARMING
TREND WILL THEN BE IN PLACE EARLY NEXT WEEK AS A SFC LOW DEVELOPS
OVER THE PLAINS. THIS FEATURE WILL LIFT OUR WAY AND WE WILL SEE
SHOWER AND TSTM CHANCES RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/CKV/CSV...EARLIER CONVECTION HAS COMPLETELY EXITED THE MID
STATE, WITH THE HRRR ONLY SHOWING WIDELY SCATTERED ACTIVITY FOR
THE AFTERNOON. THERE ARE SOME BREAKS IN THE CLOUDS WITH TEMPS
WARMING ACCORDINGLY AND DEW POINTS IN THE 60'S, CREATING SOME
MUGGY CONDITIONS FOR THE AFTERNOON. ACTIVITY WILL PICK BACK UP
TOWARD EVENING AS A WEAK SHORTWAVE RIPPLES THROUGH MIDDLE
TENNESSEE, WITH TS POSSIBLE AT BNA & CKV, AND PROBABLY ONLY SHRA
AT CSV DUE TO THE LATE TIMING OF THE SHORTWAVE PASSAGE THERE.
EXPECT SOME FOG AND LOW STRATUS EARLY WEDNESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  85  66  87  57 /  60  40  20  60  50
CLARKSVILLE    66  85  66  82  55 /  70  30  30  60  40
CROSSVILLE     64  77  63  81  58 /  40  40  30  50  60
COLUMBIA       67  86  64  85  57 /  50  30  20  50  50
LAWRENCEBURG   67  85  64  85  58 /  50  30  20  50  50
WAVERLY        66  85  65  83  55 /  60  30  20  60  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........08
Hazardous weather outlook, May 10, 4:58 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
458 AM CDT TUE MAY 10 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-111000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
458 AM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE...GENERALLY NORTH OF I-40.

SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS WILL MOVE ACROSS
MIDDLE TENNESSEE THIS MORNING. ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND ESPECIALLY
THIS EVENING INTO TONIGHT. A FEW STORMS THIS EVENING AND TONIGHT
COULD BE STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE ON THURSDAY INTO THURSDAY NIGHT.

A COLD FRONT WILL MOVE ACROSS MIDDLE TENNESSEE LATE THURSDAY.
AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE STRONG OR
POSSIBLY SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO TONIGHT...AND
AGAIN ON THURSDAY INTO THURSDAY NIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH
STRUCTURAL DAMAGE
TREES OR POWER LINE DOWN

55

In the hours before

Special weather statement, May 10, 3:55 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT TUE MAY 10 2016

TNZ005-006-102145-
MONTGOMERY TN-STEWART TN-
355 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEWART AND NORTHERN
MONTGOMERY COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOVER...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...CLARKSVILLE...BIG ROCK...WOODLAWN...INDIAN MOUND AND LAND BETWEEN
THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3663 8785 3664 8727 3654 8723 3644 8796
      3661 8802 3666 8785
TIME...MOT...LOC 2054Z 255DEG 34KT 3655 8789

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:55 PM CDTSpecial Weather StatementOHXStewart50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.